Mississippi, 2012

Damaging Winds in Mississippi, December 20, 2012

December 20, 2012 · NWS JAN · 47 events in 38 counties and zones

A powerful low pressure system and cold front moved over the ArkLaMiss region during the early morning hours of December 20th. This storm system caused a line of severe storms to cross the region producing thunderstorm widespread wind damage in the form of blown down trees, power lines, and structural damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$328,000
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A powerful low pressure system and cold front moved over the ArkLaMiss region during the early morning hours of December 20th. This storm system caused a line of severe storms to cross the region producing thunderstorm widespread wind damage in the form of blown down trees, power lines, and structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 19, 9:47 PM CST, 5 hours 58 minutes earlier.

Area forecast discussion, Dec 19, 9:47 PM CST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
947 PM CST WED DEC 19 2012

.UPDATE...THE CURRENT FORECAST IS ON TRACK AND NO MAJOR ADJUSTMENTS
ARE NEEDED AT THIS TIME. GUSTY SOUTHERLY WINDS PREVAIL THIS EVENING
ACROSS THE CWA AS A STRONG COLD FRONT APPROACHES FROM THE WEST.
SHOWER AND THUNDERSTORM ACTIVITY WILL BE INCREASING LATER TONIGHT
ACROSS THE REGION AS THIS POTENT WEATHER SYSTEM MOVES THROUGH.

&&

.AVIATION...MVFR CIGS WILL BE ON THE INCREASE TONIGHT AHEAD OF AN
APPROACHING COLD FRONT. SHOWERS AND ISOLATED TSTMS THIS EVENING WILL
GIVE WAY TO INCRSG RAIN AND TSTMS AFTER MIDNIGHT AHEAD OF THE FRONT
WITH THE POTENTIAL FOR STRONG TO SEVERE STORMS LATE. AREAS OF IFR
CIGS/MVFR VSBYS WILL ALSO DEVELOP. THE BEST CHANCE FOR THUNDERSTORMS
WILL OCCUR AS A BAND OF STORMS DEVELOPS JUST AHEAD OF THE FRONT AND
TRACKS EWD ACROSS THE FORECAST AREA...MOVING INTO WRN ZONES AROUND 4
AM AND CONTINUING EWD THROUGH THURSDAY MORNING. S/SE WINDS 10-20 KTS
WITH GUSTS 20-30 KTS WILL CONTINUE TONIGHT. AFTER THE FRONTAL
PASSAGE...WINDS WILL SWITCH TO THE NW WITH SUSTAINED WINDS OF 20-30
MPH AND GUSTS TO 30-45 MPH AT TIMES WITH VFR CONDS RETURNING.
KGWO/KGLH MAY HAVE SPORADIC GUSTS TO 50 MPH AT TIMES 20/11-18Z.
WINDS WILL TAPPER DOWN BY THURSDAY EVENING AS SKIES CLEAR. /ALLEN/03/

&&

.PREV DISCUSSION... /ISSUED 409 PM CST WED DEC 19 2012/

SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...

LATEST SURFACE ANALYSIS SHOWS A POTENT SURFACE LOW HAS DEVELOPED
OVER THE WEST-CENTRAL PLAINS...WITH SOUTHERLY LOWER TROPOSPHERIC
WINDS OF 35-45KTS SOUTHEAST OF THE LOW PULLING MOISTURE QUICKLY
NORTHWARD. MODEL GUIDANCE IS IN GOOD AGREEMENT SHOWING A SURFACE LOW
TRACK NORTHEASTWARD TOWARD THE SOUTHERN GREAT LAKES REGION BY
TOMORROW AFTERNOON THAT SWINGS A POTENT COLD FRONT ACROSS THE
ARKLAMISS THROUGH THE SAME TIME. THIS COLD FRONT WILL BRING A COUPLE
DIFFERENT ISSUES TO THE REGION/SEVERE WEATHER TONIGHT FOLLOWED BY
WINDY CONDITIONS IN WAKE OF THE FRONT.

AS FOR SEVERE WEATHER POTENTIAL OVERNIGHT INTO TOMORROW MORNING...
HI-RES MODEL GUIDANCE IS CONFIDENT THAT AN INITIAL PUSH OF SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH A PREFRONTAL SURGE OF RICHER LOW LEVEL
MOISTURE WILL OVERSPREAD SOUTHWESTERN ZONES AHEAD OF THE MAIN LINE
OF STORMS AROUND 1 AM. IT'S NOT OUT OF THE QUESTION THAT THIS
ACTIVITY MAY MOVE OVER AREAS FURTHER EAST (PINEBELT REGION) AROUND
THIS TIME...CONFIDENCE JUST ISN'T QUITE AS HIGH. THESE STORMS WILL
BE DEVELOPING IN AN ENVIRONMENT OF STRONG LOW LEVEL WIND SHEAR
(0-1KM HELICITY VALUES 200-400M2/S2)...BUT UNCERTAIN AMOUNTS OF
INSTABILITY. MID LEVEL LAPSE RATES ARE NOT IDEAL (700-500MB
5-5.5C/KM) AND ARE THE MAIN CONTRIBUTOR TO LOW AMOUNTS OF
DESTABILIZATION AS LOW LEVEL MOISTURE IS MORE THAN SUFFICIENT. I
THINK THE MORE AGGRESSIVE HI-RES NAM MAY BE HANDLING THE EXPECTED
INSTABILITY BETTER THAN THE GFS/ECMWF...LEADING TO HIGHER CONFIDENCE
IN SEVERE WEATHER POTENTIAL WITH THIS INITIAL BATCH OF ACTIVITY/
MAINLY IN THE FORM OF DAMAGING WINDS(DUE TO THE STRENGTH OF SYNOPTIC
SCALE WINDS/I.E 40-50KTS AT 925MB) AND THE POSSIBILITY OF TORNADOES.
WILL BE WATCHING THIS ACTIVITY CLOSELY.

FROM THERE THE FOCUS WILL SHIFT TO AREAS FURTHER WEST AS A BROKEN
LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD FRONT BEGINS TO
MOVE INTO THE REGION IN THE 2 TO 3 AM TIME FRAME. THIS LINE WILL BE
STRONGLY FORCED BY A NEGATIVELY TILTED UPPER TROUGH TO OUR
NORTHWEST...AND WILL AGAIN BE INTERACTING WITH INTENSE LOW LEVEL
WIND SHEAR BRINGING A TORNADO RISK IN ADDITION TO A DAMAGING WIND
RISK. THIS LINE WILL MOVE ACROSS THE REGION FAIRLY QUICKLY...WITH
AREAS WEST OF I-55 SEEING THE RISK OF SEVERE WEATHER END AROUND 5
AM...AND AREAS EAST OF I-55 BEING "CLEAR" BY 10 AM OR SO. THE ONE
CAVEAT TO THIS ENTIRE SEVERE WEATHER EVENT IS INSTABILITY...AND IF
THE HIGHER AMOUNTS OF INSTABILITY DON'T DEVELOP WE COULD BE LOOKING
AT A NON-EVENT. BEST TO PREPARE FOR THE WORST.

AS IF THIS ISN'T ENOUGH...OUR ATTENTION THEN TURNS TO ROBUST
NORTHWESTERLY WINDS THAT WILL IMPACT THE REGION IN WAKE OF THE
FRONT. STRONG BOUNDARY LAYER MIXING UNDER COLD AIR ADVECTION WILL
EASILY MIX DOWN 30 TO 45 KT WINDS JUST ABOVE THE SURFACE. SUSTAINED
WINDS OF 25-35 MPH ARE EXPECTED AREA WIDE (AFTER THE COLD FRONT
PASSES) WITH GUSTS AS HIGH AS 45 MPH PROBABLE. IT'S NOT OUT OF THE
QUESTION THAT ISOLATED AREAS COULD SEE GUSTS IN EXCESS OF 50
MPH...ESPECIALLY ACROSS THE DELTA EARLY ON. WINDS THIS STRONG CAN
EASILY BRING DOWN TREES (ESPECIALLY OLDER AND WEAK TREES) AS WELL AS
MAKE DRIVING DIFFICULT. A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE
REGION...AND WILL MONITOR TRENDS TO SEE IF A HIGH WIND WARNING IS
NEEDED FOR SOME AREAS. THE WINDS LOOK TO SUBSIDE BY TOMORROW EVENING.

FROM THERE COLD HIGH PRESSURE WILL BUILD OVER THE REGION BRINGING A
RETURN OF SUB FREEZING MORNING LOWS FRIDAY AND SATURDAY MORNING. THE
NEXT CHANCE FOR RAIN COMES EARLY NEXT WEEK AND THE PREVIOUS
DISCUSSION REGARDING THIS POTENTIAL REMAINS VALID...SEE BELOW. /BK/

PREVIOUS LONG TERM...THE EXTENDED FORECAST IS VERY SIMILAR TO THE
PREVIOUS AS WE WILL SEE COOL(NEAR NORMAL) CONDITIONS SAT WITH A
QUICK WARMING AND MOISTENING TREND FOR SUNDAY INTO MONDAY. THIS
MOISTENING TREND WILL SET THE STAGE FOR A POTENTIALLY WETTER AND
STORMY PERIOD TO START NEXT WEEK. AS MENTIONED YESTERDAY...THE MODELS
WERE SHOWING THE POTENTIAL FOR A COMPLEX STORM SYSTEM. THIS
COMPLEXITY REMAINS AND IS NOW HAVING AN IMPACT ON HOW THE GLOBAL
MODELS HANDLE THE SYSTEM. THE LATEST GFS/EURO RUNS ARE QUITE A BIT
DIFFERENT IN HOW THEY EVOLVE THE SYSTEM. THE ONLY THING I AM
CONFIDENT IN IS THAT THERE WILL BE BETTER THAN AVG RAIN CHANCES FOR
MON-WED WITH COLDER TEMPS TO ARRIVE AROUND WED. DUE TO THIS SYSTEM
OCCURRING WITHIN THE HOLIDAY PERIOD...WE WILL HAVE TO WATCH AND SEE
HOW THE HAZARDOUS WEATHER POTENTIAL EVOLVES WITH EACH RUN. I WILL NOT
GET INTO SPECIFICS AND WILL CONTINUE TO MENTION THE RISKS THAT WERE
ADDED YESTERDAY FOR THAT EARLY WEEK PERIOD.

FOR TEMPS...THE LATEST GFS MOS WAS IN MUCH BETTER AGREEMENT WITH THE
EURO AND THE PREV FORECAST. DUE TO THIS...MUCH OF THOSE VALUES WERE
ACCEPTED. AS FOR POPS...MUCH LIKE THE TEMPS...POPS WERE MUCH BETTER
THIS RUN AND MATCHED CLOSELY TO THE PREV FORECAST AND THOSE VALUES
WERE USED. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       58  59  29  56 /  87  32   0   0
MERIDIAN      57  64  28  56 /  85  67   0   0
VICKSBURG     55  58  27  57 /  87  17   0   0
HATTIESBURG   59  65  29  56 /  90  64   0   0
NATCHEZ       56  56  28  56 /  90  16   0   0
GREENVILLE    51  57  29  53 /  85  12   0   0
GREENWOOD     57  57  28  54 /  88  29   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WIND ADVISORY FROM 3 AM TO 6 PM CST THURSDAY FOR MSZ018-019-
     025>066-072>074.

LA...WIND ADVISORY FROM 3 AM TO 6 PM CST THURSDAY FOR LAZ007>009-015-
     016-023>026.

AR...WIND ADVISORY FROM 3 AM TO 6 PM CST THURSDAY FOR ARZ074-075.

&&
Hazardous weather outlook, Dec 19, 2:57 PM CST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
257 PM CST WED DEC 19 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
202100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
257 PM CST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

STRONG TO SEVERE STORMS WILL BE POSSIBLE LATE TONIGHT INTO EARLY
THURSDAY MORNING AHEAD OF A POWERFUL LOW PRESSURE SYSTEM AND STRONG
COLD FRONT. ONCE STORMS FORM THEY WILL MOVE QUICKLY THROUGH THE
ARKLAMISS AND BRING THE POTENTIAL FOR DAMAGING STRAIGHT LINE WIND
GUSTS AND A FEW TORNADOES. THE GREATEST RISK FOR THESE STORMS WEST
OF THE INTERSTATE 55 CORRIDOR WILL BE BETWEEN 1 AM AND 5 AM...AND
4 AM UNTIL 10 AM FOR LOCATIONS ALONG AND EAST OF INTERSTATE 55.

FOLLOWING THE COLD FRONT...GUSTY NORTH TO NORTHWEST WINDS WILL MOVE
INTO THE REGION WITH SUSTAINED WIND SPEEDS OF 20 TO 30 MPH WITH GUSTS OF
30 TO 45 MPH. SPORADIC 50 MPH WIND GUSTS ACROSS THE DELTA REGION ARE
NOT OUT OF THE QUESTION BETWEEN EARLY MORNING AND EARLY AFTERNOON. A
WIND ADVISORY IS IN EFFECT FOR THE ENTIRE REGION FROM 3 AM THURSDAY
MORNING TO 6 PM THURSDAY EVENING. THE WINDS WILL SUBSIDE THURSDAY
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

FOR EARLY NEXT WEEK (INCLUDING CHRISTMAS DAY)...ANOTHER STORM SYSTEM
COULD IMPACT THE REGION BRINGING HEAVY RAINFALL AND SEVERE
THUNDERSTORMS. PLEASE STAY TUNED FOR UPDATES AS THE WEEKEND
APPROACHES.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED TONIGHT INTO TOMORROW MORNING AND POSSIBLY
AGAIN NEXT WEEK.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

ALLEN

In the hours before

Special weather statement, Dec 20, 2:14 AM CST, 1 hour 31 minutes before
MSZ045-046-200845-
NESHOBA MS-KEMPER MS-
214 AM CST THU DEC 20 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
214 AM CST THU DEC 20 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 35 TO 50 MPH WINDS WAS
LOCATED 3 MILES SOUTH OF HERBERT SPRINGS AT 214 AM CST...MOVING
NORTHEAST AT 60 MPH.

PEOPLE IN WESTERN KEMPER AND SOUTHEASTERN NESHOBA COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3257 8878 3258 8903 3293 8881 3292 8850
TIME...MOT...LOC 0814Z 217DEG 51KT 3259 8889

JA
Local storm report, Dec 20, 3:13 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
313 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND DMG     E CROSSETT              33.13N 91.97W
12/20/2012                   ASHLEY             AR   LAW ENFORCEMENT

            TREE DOWN ON DUNMORE LOOP AND ANOTHER DOWN ON HWY 425
            SOUTH.

0245 AM     TSTM WND DMG     CROSSETT                33.13N 91.97W
12/20/2012                   ASHLEY             AR   PUBLIC

            TREE LIMB KNOCKED DOWN PART OF SHED.

&&

AWEBER
Special weather statement, Dec 20, 3:23 AM CST, 22 minutes before
MSZ042-043-048-200955-
MADISON MS-HINDS MS-YAZOO MS-
323 AM CST THU DEC 20 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
323 AM CST THU DEC 20 2012

A CLUSTER SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50
MPH WINDS WAS LOCATED 3 MILES NORTHEAST OF BROWNSVILLE AT 323 AM
CST...MOVING NORTHEAST AT 55 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL YAZOO...NORTH CENTRAL HINDS AND SOUTHWESTERN
MADISON COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3283 9025 3262 8997 3234 9040 3248 9056
TIME...MOT...LOC 0923Z 228DEG 48KT 3249 9037

BK
Local storm report, Dec 20, 3:30 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
330 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND DMG     W JONES                 32.97N 91.65W
12/20/2012                   MOREHOUSE          LA   LAW ENFORCEMENT

            3 TREES DOWN WITH 1 LANDING ON A HOUSE. POWER OUTAGES
            ACROSS NORTHERN PART OF PARISH.

&&

AWEBER

The radar

The Jackson/Brandon,MS radar (KDGX), 151 km away, was scanning. The volume nearest the first event began at 09:44 UTC.

Open the radar archive at this moment

Event by event

47 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
December 20, 3:45 AM CST
Where
Washington County, 1.15 mi E of Leland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
33.400, -90.900

Power outages occurred in Leland due to downed power lines.

Thunderstorm Wind, Issaquena

When
December 20, 3:53 AM CST
Where
Issaquena County, 2.82 mi NNE of Mayersville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.940, -91.060

Power lines were blown down across Glen Allan Road.

Thunderstorm Wind, Sunflower

When
December 20, 3:58 AM CST to 4:03 AM CST
Where
Sunflower County, 0.58 mi E of Indianola
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.450, -90.640

Power lines were blown down in Indianola and Moorhead.

Thunderstorm Wind, Madison

When
December 20, 4:13 AM CST
Where
Madison County, 0.9 mi NW of Cameron
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.840, -89.880

Several trees were blown down across roads around Cameron.

Thunderstorm Wind, Leflore

When
December 20, 4:35 AM CST
Where
Leflore County, 0.58 mi W of Greenwood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.520, -90.190

Power outages occurred at the courthouse and the fire station in town due to trees on power lines.

Thunderstorm Wind, Yazoo

When
December 20, 4:35 AM CST
Where
Yazoo County, 0.9 mi SW of Yazoo City Barrier A
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.860, -90.410

Winds were estimated at 60 mph in Yazoo City.

Thunderstorm Wind, Attala

When
December 20, 4:40 AM CST
Where
Attala County, 0.9 mi NW of Kosciusko
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.060, -89.590

A tree was blown down across Highway 355 near County Road 1007.

Thunderstorm Wind, Warren

When
December 20, 4:40 AM CST
Where
Warren County, 1.5 mi SSE of Vicksburg
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.330, -90.870

Trees were blown down across the county. Several power outages occurred due to downed power lines. Trees were blown down on two vehicles.

Thunderstorm Wind, Claiborne

When
December 20, 4:48 AM CST to 4:49 AM CST
Where
Claiborne County, 0.59 mi W of Galloway
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.070, -90.980

Trees were blown down on Fisher Ferry Road and Highway 547. Power lines were blown down on Oil Mill Road.

Thunderstorm Wind, Adams

When
December 20, 4:50 AM CST
Where
Adams County, 1.5 mi SSE of Natchez
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
31.550, -91.390

A tree and power line were blown down on Upper Kingston Road in Natchez.

Thunderstorm Wind, Carroll

When
December 20, 4:50 AM CST
Where
Carroll County, 0.9 mi NE of Malmaison
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
33.540, -90.010

A shed and two small wooden buildings were blown away near County Road 131.

Thunderstorm Wind, Yazoo

When
December 20, 4:50 AM CST
Where
Yazoo County, 1.38 mi N of Bentonia
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
32.650, -90.370

Trees were blown down across Berryville Road and Highway 433. Trees were blown down on Sonny Lane and Highway 16 as well.

Thunderstorm Wind, Holmes

When
December 20, 4:55 AM CST
Where
Holmes County, Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.120, -90.050

Power lines were blown down in the city of Lexington. Trees were also blown down on Highway 17 North.

Thunderstorm Wind, Hinds

When
December 20, 5:00 AM CST to 5:05 AM CST
Where
Hinds County, 0.58 mi W of Brownsville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
32.450, -90.440

Large limbs were blown down on Martin Road in the northern part of the county. Power lines were also blown down along Spring Ridge Road.

Thunderstorm Wind, Yazoo

When
December 20, 5:12 AM CST
Where
Yazoo County, 0.9 mi NE of Vaughan
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.810, -90.040

Trees were blown down in Vaughn.

Thunderstorm Wind, Madison

When
December 20, 5:23 AM CST
Where
Madison County, 1.5 mi NNE of Turnetta
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
32.640, -89.990

A few trees were blown down along Goodloe Road. Several trees were blown down along Rankin Road and Endris Road.

Thunderstorm Wind, Franklin

When
December 20, 5:25 AM CST
Where
Franklin County, 0.59 mi E of Meadville
Measured
50 kt (58 mph) estimated gust
Property damage
$9,000
Reported by
Law Enforcement
Coordinates
31.470, -90.890

Trees were blown down on Marshall Road, Highway 98 South, and McNair Road in Meadville.

Thunderstorm Wind, Hinds

When
December 20, 5:30 AM CST to 5:35 AM CST
Where
Hinds County, 0.58 mi W of West Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
32.320, -90.210

A tree was blown onto an apartment building on McFadden Road. Large tree limbs and power lines were blown down at Wynndale Road and Terry Road. A tree limb fell and broke a window along Manhattan Road.

Thunderstorm Wind, Smith

When
December 20, 5:30 AM CST
Where
Smith County, 0.59 mi E of Raleigh
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.030, -89.520

A power line was blown down on White Oak Avenue in Raleigh.

Thunderstorm Wind, Copiah

When
December 20, 5:35 AM CST
Where
Copiah County, 0.91 mi NE of Crystal Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.990, -90.360

Trees were blown down in Crystal Springs.

Thunderstorm Wind, Webster

When
December 20, 5:35 AM CST
Where
Webster County, 0.69 mi N of Walthall
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.610, -89.280

Trees were blown down across the county.

Thunderstorm Wind, Rankin

When
December 20, 5:37 AM CST to 5:40 AM CST
Where
Rankin County, 0.69 mi S of Star
Measured
50 kt (58 mph) estimated gust
Property damage
$9,000
Reported by
Law Enforcement
Coordinates
32.090, -90.050

Trees were blown down along Star Road near Highway 49, Mount Repose in Plantation Shores, and along West Mountain Creek south of Florence.

Thunderstorm Wind, Neshoba

When
December 20, 5:40 AM CST
Where
Neshoba County, 4.16 mi NE of Spring Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.880, -88.990

Trees blocked one lane of Highway 21 North near County Road 763.

Thunderstorm Wind, Scott

When
December 20, 5:40 AM CST to 6:10 AM CST
Where
Scott County, 2.82 mi NNE of Morton to 2.22 mi N of Forest
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
32.390, -89.660

Trees were blown down on Clifton-Hillsboro Road, Cooperville Road, and a tree fell on a house on Banks Street in Forest.

Thunderstorm Wind, Marion

When
December 20, 5:49 AM CST
Where
Marion County, 0.69 mi N of Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.260, -89.830

A tree was blown down across Williams Cut Off Road.

Thunderstorm Wind, Leake

When
December 20, 5:55 AM CST
Where
Leake County, 0.69 mi N of Carthage
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.740, -89.530

At least eight trees blew down across the county.

Thunderstorm Wind, Lincoln

When
December 20, 5:58 AM CST
Where
Lincoln County, 1.5 mi SSW of Thayer
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.460, -90.460

Trees were blown down on Cold Springs Lane.

Thunderstorm Wind, Rankin

When
December 20, 6:05 AM CST
Where
Rankin County, 3.65 mi SSW of Johns
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.080, -89.850

A tree was blown down at Rose Hill Road and County Line Road.

Thunderstorm Wind, Winston

When
December 20, 6:07 AM CST
Where
Winston County, 4.15 mi N of Plattsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.990, -89.170

A few trees were blown down along Liberty Road.

Thunderstorm Wind, Scott

When
December 20, 6:10 AM CST
Where
Scott County, 0.9 mi SE of Forest
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.360, -89.470

There were reports of a tree blown down on Banks Street in Forest.

Thunderstorm Wind, Lamar

When
December 20, 6:15 AM CST
Where
Lamar County, Sumrall
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.420, -89.550

Trees were blown down in Sumrall.

Thunderstorm Wind, Oktibbeha

When
December 20, 6:17 AM CST
Where
Oktibbeha County, 0.9 mi SE of Starkville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.460, -88.820

Several trees and power lines were blown down across the county.

Thunderstorm Wind, Lawrence

When
December 20, 6:25 AM CST
Where
Lawrence County, 0.59 mi E of Monticello
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.550, -90.110

Trees were blown down along Rabbit Road east of Monticello. Power outages occurred in a few areas along Highway 84 between Monticello and Silver Creek.

Thunderstorm Wind, Clay

When
December 20, 6:27 AM CST
Where
Clay County, 0.9 mi NE of West Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.610, -88.640

Trees were blown down near West Point.

Thunderstorm Wind, Lauderdale

When
December 20, 6:35 AM CST
Where
Lauderdale County, 0.9 mi NE of Meridian
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
32.380, -88.710

Power lines were blown down.

Thunderstorm Wind, Neshoba

When
December 20, 6:35 AM CST
Where
Neshoba County, 2.22 mi NE of Arlington
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
32.890, -89.150

Trees were blown down across the county. A tree was blown onto a power line along Road 171 causing power outages in Arlington.

Thunderstorm Wind, Smith

When
December 20, 6:40 AM CST
Where
Smith County, 0.59 mi E of Raleigh
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.030, -89.520

Numerous trees were blown down across the county.

Thunderstorm Wind, Newton

When
December 20, 6:40 AM CST to 6:50 AM CST
Where
Newton County, 2.38 mi SSE of Stratton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.470, -89.110

A few trees were blown down and the roof of an outbuilding was blown off. A tree was blown down across Highway 492 near Union.

Thunderstorm Wind, Jefferson Davis

When
December 20, 6:42 AM CST
Where
Jefferson Davis County, 2.46 mi ENE of Oak Vale
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
31.440, -89.930

Limbs and power lines were blown down across the southern portion of the county.

Thunderstorm Wind, Jones

When
December 20, 6:44 AM CST
Where
Jones County, 2.24 mi SE of (Lul)hesler Fld Laur
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.650, -89.140

A tree and a power line were blown down behind Howard Industries.

Thunderstorm Wind, Lowndes

When
December 20, 6:50 AM CST
Where
Lowndes County, 0.69 mi N of Interstate City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.510, -88.400

Trees were blown down near Caledonia and in Columbus.

Thunderstorm Wind, Forrest

When
December 20, 6:50 AM CST
Where
Forrest County, 0.91 mi SE of Hattiesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.310, -89.310

A few trees were blown down across the county.

Thunderstorm Wind, Covington

When
December 20, 6:50 AM CST
Where
Covington County, 0.91 mi NW of Hot Coffee
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.740, -89.460

One tree was blown down on Williams Road.

Thunderstorm Wind, Jasper

When
December 20, 6:55 AM CST to 7:15 AM CST
Where
Jasper County, 1.36 mi WNW of Bay Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.980, -89.320

Trees were blown down blocking Highway 18.

Thunderstorm Wind, Kemper

When
December 20, 6:55 AM CST
Where
Kemper County, 3.17 mi SSE of Bloomfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.736, -88.736

A tree was down on Old Jackson Road, and on Highway 39 North past Gholson Road.

Thunderstorm Wind, Clarke

When
December 20, 7:10 AM CST
Where
Clarke County, 1.5 mi NNW of Hale
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.990, -88.780

Trees were blown down along Highway 18 and county roads 115 and 350.

Thunderstorm Wind, Lauderdale

When
December 20, 7:14 AM CST
Where
Lauderdale County, 3 mi NE of Suqualena
Measured
45 kt (52 mph) measured gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
32.481, -88.794

Measured at Okatibbee Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420130, 420133, 420134, 420136, 420137, 420138, 420140, 420144, 420157, 420160, 420162, 420164, 420167, 420166, 420185, 420192, 420202, 420204, 420207, 420241, 420242, 420250, 420243, 420251, 420252, 420270, 420271, 420272, 420276, 420277, 420278, 420279, 420582, 420583, 420584, 420585, 420587, 420593, 420589, 420590, and more.